Question I have taken blood thinners for 2 years.i have never see a sign of visible blood recently my test showed low iron level.could this be ftom blood thinners /even I never saw blood in stools or urine,they say low iron is frequently fron gastric bleeding but I heard cancer from iron defiency is low previence.I am 80
Answer I don't know what kind of blood thinner you are taking. Coumadin thins the blood, and you can have chronic invisible blood loss -- possibly through the bowel or the bladder. If you are taking aspirin, you could have chronic blood loss in these areas as well as from an irritated stomach lining. Cancer is unlikely to give you blood loss without some other signs; and it wouldn't cause a low iron directly. Other causes of iron deficiency include diet (if you tend to be a vegetarian) and some changes that can occur in your stomach and small bowel. At 80 you may have a problem absorbing iron, and that is something your doctor could learn by doing a couple of other blood tests. All in all it may not be serious, but should be looked in to. You might only have to take oral iron to correct the problem. Hope this helps.
I can answer almost all questions related to the treatment and natural course of most kinds of cancer, especially cancers of prostate, colon, lung and breast.
I have been a practicing medical oncologist for 36 years, and have been chief of service at a major medical center for 25 years. I've also done research in cancer treatments.
Organizations American Society of Clinical Oncology
Publications New England Journal of Medicine
American Journal of Medicine
Journal of the American Society of Clinical Oncology
Education/Credentials MD, Stanford University
Internal Medicine residency, St. Louis University School of Medicine, St. Louis, MO
Medical Oncology Fellowship, Roswell Park Cancer Institute, Buffalo, NY
Awards and Honors America's Best Physicians, last 14 years